Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 113, NWS Tucson, AZ

October 23, 2018Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Oct 23, 2018, 12:55 PM MST for Pima County, Arizona. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 23, 2018, 12:55 PM MST (19:55 UTC)
Expired
Oct 23, 2018, 2:00 PM MST
In force
65 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 71 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 7.9 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 801 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
801 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

604 
WUUS55 KTWC 231955
SVRTWC
AZC019-232100-
/O.NEW.KTWC.SV.W.0113.181023T1955Z-181023T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
1255 PM MST TUE OCT 23 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  North central Pima County in southeastern Arizona...

* Until 200 PM MST.

* At 1255 PM MST, a severe thunderstorm was located near Three
  Points, or 25 miles northwest of Green Valley, moving north at 20
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Marana, Three Points, Valencia West, Tucson Estates, Avra Valley,
  Saguaro National Park West, Picture Rocks, Ryan Field, Pan Tak and
  San Pedro.

This includes the following highways...
 Route 86 between mile markers 135 and 161.
 Route 286 between mile markers 37 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3200 11112 3193 11157 3236 11162 3239 11118
TIME...MOT...LOC 1955Z 175DEG 17KT 3208 11135 

HAIL...1.25IN
WIND...60MPH
 
$$

GL
2 follow-up statements
602 
WWUS55 KTWC 232022
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
122 PM MST TUE OCT 23 2018

AZC019-232100-
/O.CON.KTWC.SV.W.0113.000000T0000Z-181023T2100Z/
Pima-
122 PM MST TUE OCT 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MST
FOR NORTH CENTRAL PIMA COUNTY...

At 122 PM MST, a severe thunderstorm was located 11 miles northwest
of Three Points, or 18 miles southwest of Marana, moving north at 20
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Marana, Three Points, Valencia West, Tucson Estates, Avra Valley,
Saguaro National Park West, Picture Rocks, Ryan Field, Pan Tak and
San Pedro.

This includes the following highways...
 Route 86 between mile markers 134 and 161.
 Route 286 between mile markers 42 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3206 11113 3198 11158 3236 11162 3239 11118
TIME...MOT...LOC 2022Z 175DEG 17KT 3221 11136 

HAIL...1.00IN
WIND...60MPH
 
$$

GL
812 
WWUS55 KTWC 232037
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
137 PM MST TUE OCT 23 2018

AZC019-232100-
/O.CON.KTWC.SV.W.0113.000000T0000Z-181023T2100Z/
Pima-
137 PM MST TUE OCT 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MST
FOR NORTH CENTRAL PIMA COUNTY...

At 137 PM MST, a severe thunderstorm was located 13 miles south of
Avra Valley, or 15 miles southwest of Marana, moving north at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Marana, Tucson Estates, Avra Valley, Saguaro National Park West and
Picture Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3219 11115 3213 11160 3236 11162 3239 11118
TIME...MOT...LOC 2037Z 175DEG 17KT 3225 11136 

HAIL...1.00IN
WIND...60MPH
 
$$

GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 9:40 AM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Oct 23, 9:40 AM MST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
940 AM MST Tue Oct 23 2018

.SYNOPSIS...Numerous showers and thunderstorms today with greatest
coverage from Tucson eastward. Some thunderstorms may produce large
hail and damaging winds. Showers and thunderstorms ending this
evening with dry conditions late tonight. There is a slight chance
of showers and thunderstorms Wednesday east of Tucson followed by
dry conditions area wide Wednesday night into next Monday.

&&

.DISCUSSION...Scattered showers and thunderstorms were occurring
across Cochise County northward into southern Graham/Greenlee
Counties at this time. Meanwhile, isolated showers/tstms were also
occurring from the Tucson metro area northward into southeast Pinal
County. A storm spotter reported hail to one half inch diameter near
Ryan Airfield (southwest Tucson) around 910 am MST. Cell movements
were nely 15-20 kts.

A mid/upper trough axis extended from western Nevada southward into
southern California this morning. Meanwhile, the Storm Prediction
Center Mesoscale Analysis valid 16Z depicted an axis of 1000 J/kg
MLCAPE extended from near Nogales northward to just west of Tucson.
A broad area of 500-1000 J/kg encompassed much of southeast Arizona.
23/12Z KTWC sounding total precip water value of 1.07 inches was
nearly identical to 24 hours ago. However, this sounding was
markedly more unstable as per various parameters (e.g. MLCAPE of
1007 J/kg) versus 24 hours ago.

Numerous showers and thunderstorms will occur across much of
southeast Arizona into this evening. The exception is across western
Pima County where precip-free conditions will prevail. As per the
1107 am CDT/907 am MST Storm Prediction Center Day 1 Convective
Outlook, the primary threats the rest of today are gusty winds and
marginally severe hail. A weakening shear environment will occur as
the mid/upper trough approaches from the west. There is also a
localized flash flood threat as per the latest NWS Weather
Prediction Center Mesoscale Precipitation Discussion.

Several HRRR solutions as well as the 23/12Z Univ of AZ WRF-NAM
depict showers/tstms to decrease in coverage/intensity early this
evening as the bulk of precip is progged to mostly end around 24/06Z
or shortly thereafter. This timing is coincident with the mid/upper
trough axis depicted to move via various models to move into
southwest New Mexico by daybreak Wednesday. High temps today are
forecast to be mainly within a couple of degrees of normal.

Please refer to the additional sections for further detail.

&&

.AVIATION...Valid through 24/18Z.
Numerous -TSRA/-SHRA into early this evening. Some +TSRA may occur
at times with hail and gusts approaching 50 kts. Scattered -TSRA
and -SHRA mainly east of KTUS early this evening with most precip
ending by daybreak Wednesday. Isolated -TSRA/-SHRA mainly near White
Mountains northeast of KSAD toward end of period.

Otherwise, cloud decks mostly 4k-8k ft AGL becoming 6k-10k ft AGL
around 24/06Z and continuing into Wednesday morning. Surface wind
mainly sely/sly 5-15 kts with gusts near 25 kts apart from
thunderstorm gusts. Surface wind after 24/06Z variable in direction
less than 12 kts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A slow moving weather system will produce showers
and thunderstorms again today. Some storms will be capable of
producing localized heavy rainfall, large hail and wind gusts in
excess of 50 mph. Storm coverage will extend mainly from central Pima
County toward the east. By Wednesday, slight chances for rainfall
will be limited to Fire Zones 152 and 153. Dry conditions then occur
Thursday through the upcoming weekend. Outside of strong convective
gusts today, 20-ft winds will remain below 15 mph through the
forecast period.

&&

.PREV DISCUSSION /229 AM MST/...It should end up being an
interesting day with the way things are setting up. The upper low
that has basically been over southern California the last few days
has set the stage by generating a very moist and unstable air mass
over the region. Now this feature is on the move and will slowly
move across Arizona later today into tonight and will provide the
dynamics to trigger thunderstorms today.

Depending on the minor (but important) details of the forcing there
could be multiple rounds of convection and that is suggested in the
various CAM (Convective Allowing Model) solutions. Each of the CAM
models has their own take on the details, however the main idea is
the same with plenty of thunderstorm activity today from fairly
early in the day into the evening. With the available instability,
wind shear and forcing, some of the thunderstorms are expected to be
severe, meaning producing large hail and/or damaging winds. The
primary area of concern for the stronger storms is east of a Sasabe
to Casa Grande line all the way into western New Mexico. For visual
reference see the Day 1 Convective Outlook from SPC. Like Monday,
there could also be local flash flooding issues especially if heavy
rains fall over already very wet areas. It should be a dynamic day,
one where you will need to stay tuned to the latest forecasts,
statements and warnings.

This evening the focus of the convection will be forced to the
eastern part of the forecast area as the upper trough moves east and
the threat of strong storms will be over for Arizona before
midnight. Then we begin the slow process of drying out and
stabilizing the atmosphere. By Wednesday afternoon things should
have settled down enough to limit activity to just a few isolated
rain showers over the White mountains and near the New Mexico border
area.

Thursday into the weekend more significant drying takes hold with NW
flow aloft ahead of an upper level ridge that will eventually build
overhead late in the weekend. So, looking at mostly clear skies
Thursday onward with gradually warming temperatures and afternoon
highs peaking 5-10 degrees warmer than normal by Sunday. There is
some potential for a little unsettled weather early next week but
that is a problem to deal with another day.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Francis
PREVIOUS DISCUSSION...Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Oct 23, 9:20 AM MST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Tucson AZ
920 AM MST TUE OCT 23 2018

AZZ504-514-231645-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
920 AM MST TUE OCT 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
945 AM MST...

At 920 AM MST, trained weather spotters reported a strong
thunderstorm near Tucson Estates, or 8 miles west of Tucson, moving
north at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tucson, Oro Valley, Marana, Tortolita, Flowing Wells, Drexel Heights,
Tucson Estates, Valencia West, Casas Adobes, South Tucson, Ryan
Field, Dove Mountain, Catalina State Park, San Xavier Mission,
Catalina Foothills and Picture Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3209 11097 3211 11122 3247 11117 3245 11087
TIME...MOT...LOC 1620Z 192DEG 21KT 3223 11109

GL
Special weather statement, Oct 23, 9:56 AM MST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Tucson AZ
956 AM MST TUE OCT 23 2018

AZZ502-504-507-514-231800-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tohono O'odham Nation including Sells-Upper San
Pedro River Valley including Sierra Vista/Benson-Tucson Metro Area
including Tucson/Green Valley/Marana/Vail-
956 AM MST TUE OCT 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
1100 AM MST...

At 955 AM MST, Doppler radar was tracking a strong thunderstorm near
Tanque Verde, or 9 miles east of Tucson, moving northeast at 25 mph.
Numerous other strong thunderstorms were developing across the
Tucson Metro area as well, moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Tucson, Oro Valley, Marana, Tortolita, Summit, Tucson Estates,
Drexel-Alvernon, Valencia West, Flowing Wells, Littletown, Drexel
Heights, Three Points, Casas Adobes, Tanque Verde, South Tucson,
Vail, Mount Lemmon/Summerhaven, Ryan Field, Dove Mountain and
Davis-Monthan Air Force Base.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3201 11048 3203 11134 3250 11129 3249 11046
TIME...MOT...LOC 1655Z 207DEG 21KT 3221 11078

GL
Special weather statement, Oct 23, 10:15 AM MST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1015 AM MST TUE OCT 23 2018

AZZ503-507-513-231815-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
1015 AM MST TUE OCT 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA CRUZ COUNTY UNTIL
1115 AM MST...

At 1015 AM MST, Doppler radar was tracking a strong thunderstorm over
Nogales, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Nogales, Rio Rico Northeast, Rio Rico Southwest, Rio Rico Northwest,
Tubac, Tumacacori-Carmen, Rio Rico Southeast, Patagonia, Pena Blanca
Lake, Tumacacori, Rio Rico, Kino Springs, Patagonia Lake, Sonoita,
Elgin and Amado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3136 11115 3167 11108 3167 11054 3133 11071
      3133 11108
TIME...MOT...LOC 1715Z 205DEG 26KT 3134 11091

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 6:07 AM MSTAreal Flood AdvisoryTWCCochise3 hr
Oct 23, 6:37 AM MSTFlash Flood WarningTWCCochise3 hr
Oct 23, 9:20 AM MSTSpecial Weather StatementTWC25 min
Oct 23, 9:56 AM MSTSpecial Weather StatementTWC64 min
Oct 23, 10:00 AM MSTAreal Flood AdvisoryTWCCochise, Graham, Greenlee3 hr
Oct 23, 10:15 AM MSTSpecial Weather StatementTWCSanta Cruz60 min
Oct 23, 10:39 AM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr
Oct 23, 10:44 AM MSTSevere Thunderstorm WarningTWCSanta Cruz46 min
Oct 23, 11:20 AM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz40 min
Oct 23, 11:48 AM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz3 hr
Oct 23, 11:56 AM MSTSevere Thunderstorm WarningTWCPima64 min
Oct 23, 12:07 PM MSTFlash Flood WarningTWCPima, Santa Cruz3 hr
Oct 23, 12:21 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Oct 23, 1:08 PM MSTFlash Flood WarningTWCPima3 hr
Oct 23, 1:52 PM MSTSevere Thunderstorm WarningTWCPima, Pinal68 min
Oct 23, 2:20 PM MSTSevere Thunderstorm WarningTWCPima40 min
Oct 23, 2:59 PM MSTFlash Flood WarningTWCSanta Cruz108 min
Oct 23, 3:26 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz109 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.